Institutional members access full text with Ovid®

Share this article on:

Thiazides and the risk of hypokalemia in the general population

Rodenburg, Eline M.a,b; Visser, Loes E.a,c,d; Hoorn, Ewout J.c; Ruiter, Rikjea; Lous, Jan J.e; Hofman, Alberta; Uitterlinden, André G.a,c; Stricker, Bruno H.a,b,c

doi: 10.1097/HJH.0000000000000299
ORIGINAL PAPERS: Therapeutic aspects

Objectives: Hypokalemia is a frequent adverse reaction to thiazide diuretics, but is often asymptomatic. However, even asymptomatic hypokalemia may contribute to chronic disabilities and mortality. The aim of this study was to assess the risk of thiazide-induced hypokalemia in men and women in the general population.

Methods: Within the Rotterdam study, which is a population-based cohort study, the association between thiazide exposure and hypokalemia (serum potassium level <3.5 mmol/l; moderate to severe ≤3.0 mmol/l) was studied using Cox proportional-hazard regression analysis over a 10-year period, with thiazide use as a time-varying exposure.

Results: During follow-up, 507 cases of hypokalemia occurred in 13 328 patients. Thiazide use was associated with an 11 times higher risk of hypokalemia than no use [relative risk (RR) 11.18, 95% confidence interval (CI) 8.95, 13.96] after adjustment for sex, age, and use of a renin–angiotensin system (RAS) inhibitor or separate potassium-sparing diuretic. In users of a thiazide in combination with triamterene, the risk was still six times higher (RR 5.93, 95% CI 4.65, 7.55) than in nonusers. The risk of thiazide-induced hypokalemia was significantly higher in men than in women and changed significantly with age and dosage. The risk of moderate to severe hypokalemia was almost five times higher in thiazide users (RR 4.80, 95% CI 2.61, 8.84) than in nonusers.

Conclusion: The risk of thiazide-induced hypokalemia is high, and more than twice as high in men as in women. Hypokalemia risk is influenced by age and dosage, and is still increased if used in combination with triamterene.

aDepartment of Epidemiology, Erasmus Medical Center, Rotterdam, The Netherlands

bInspectorate of Healthcare, The Hague

cDepartment of Internal Medicine

dDepartment of Hospital Pharmacy, Erasmus Medical Center

eSTAR-Medical Diagnostic Center, Rotterdam, The Netherlands

Correspondence to Bruno H. Stricker, Department of Epidemiology, Erasmus Medical Center, P.O. Box 2040, 3000 CA, Rotterdam, The Netherlands.Tel: +31 10 7043482; fax: +31 10 7044657; e-mail: b.stricker@erasmusmc.nl

Abbreviations: ACE, angiotensin-converting enzyme; ADR, adverse drug reaction; ATC, anatomical therapeutical chemical; DDD, defined daily dose; eGFR, estimated glomerular filtration rate; MI, myocardial infarction; RAS, renin–angiotensin system; RR, relative risk

Received 6 May, 2014

Revised 5 June, 2014

Accepted 5 June, 2014

Supplemental digital content is available for this article. Direct URL citations appear in the printed text and are provided in the HTML and PDF versions of this article on the journal's Website (http://www.jhypertension.com).

© 2014 Wolters Kluwer Health | Lippincott Williams & Wilkins